Naloxone is a prescription medicine that can reverse an opioid overdose. It can be administered by nasal spray or injection.
NALOXONE: (also called Narcan®) is a prescription medicine that can stop an overdose.
Parents, relatives and friends can get it and give it to someone who is overdosing
on heroin or other drugs like OxyContin® or Percocet®.
Know the Signs of Overdose
FAQs on NALOXONE
Below are frequently asked questions about this legal, prescription medicine.
Naloxone can reverse an overdose on opioid drugs like heroin, OxyContin®, Percocet® or Fentanyl®.
Yes. Narcan was a brand name for the generic drug Naloxone.
The risks are minimal. Someone may feel discomfort and nausea after receiving naloxone. With the exception of those who are allergic to the medication, naloxone does not cause any adverse effects.
It is not possible to give too much naloxone. If a person is dependent on opioids, however, higher doses of naloxone will make them feel more and more uncomfortable because of withdrawal symptoms. Vomiting is also a possibility, so the person should be rolled on his or her side and supported in the recovery position to keep from inhaling and choking on their own vomit. If a person gets too much naloxone and feels badly, explain that the naloxone is temporary and their feelings will fade in a half hour or so.
Naloxone will have no effect on someone who does not have opioids in his or her system; it will neither hurt nor help anyone who is not experiencing an opioid overdose.
No, naloxone will only work if the overdose involves opioids.
It is unlikely to affect them unless they are allergic to the medication. Naloxone is designed to only work if opioids are present in a person’s system. There are no adverse effects or negative consequences if the person has not been using opioids. There may be a risk to children not from the naloxone, but from the containers and devices used to administer the medication. Some are small and made of thin glass, which could pose a choking hazard. In the case of injectable naloxone, children could come across a sharp needle. For this reason, it is best to store your naloxone in a safe place out of reach of small children—and pets.
No. Naloxone reverses the effects of the opioids on the brain by temporarily displacing them from the opioid receptors, but the opioids remain in the person’s body.
Naloxone itself does not evoke violent behavior. If someone is opioid dependent and too much naloxone is administered and too quickly, or the environment is not calming for the person when they wake up, they may react aggressively. They may also be uncomfortable and feel disoriented, which could contribute to a negative reaction upon recovering.
Naloxone is a legal prescription medication. Your naloxone rescue kit is your own property, like any other possession, and there is no reason for it to be confiscated.
Call 410-637-1900 and enter “option 1”
Call 410-396-3731 or 410-371-2547
You should replace the naloxone! Ask your physician or nurse practitioner for a refill. If you find yourself in a situation where all that is available is expired naloxone, you should use it—expired naloxone is better than nothing. Naloxone will lose some of its effectiveness after its expiration, but it is still safe to use.
No, unfortunately, the scene is a misrepresentation of opioid overdose response! Naloxone is never injected into the heart, only in a vein or muscle (or sprayed or squirted up the nose). In the movie, they use adrenaline (epinephrine), which is not at all effective in reversing an opioid overdose.